Missouri, 2016

Hail and Damaging Wind in Missouri, June 30, 2016

June 30, 2016 · NWS EAX · 2 events in 2 counties and zones

On the afternoon and evening of June 30 scattered thunderstorms formed and produced some thunderstorms that brought sub severe or marginally severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of June 30 scattered thunderstorms formed and produced some thunderstorms that brought sub severe or marginally severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 11:39 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 11:39 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1239 PM CDT THU JUN 30 2016

.Short Term...(Today and Tonight)
Issued at 344 AM CDT THU JUN 30 2016

Low level ridging has built into AR and ERN TX creating a weak low
level jet at 925hPa, which extends from NRN TX up into WRN MO. This
is producing isentropic accent in the lower levels, 900-800hPa, in
two distinct areas of the CWA, the W and NE portions. These
boundaries are visible on the 305K surface and slowly progress to
the east weakening with daytime heating. This accent coupled with
some weak CAPE have produced scattered thunderstorms over the region,
but low CAPE values have kept everything sub-severe. The PoPs have
been adjusted to account for this non-severe nocturnal convection.

A cold front extending through central MN will advect southward to
lie just north of the CWA Thursday afternoon into the evening. This
will produce added forcing for afternoon convection over most of the
CWA. A MCV associated with the MCS over Nebraska currently, also
moves over the CWA with similar timing to the cold front providing
even more dynamics to develop scattered thunderstorms through through
Thursday night. With surface based CAPE near 1500 J/kg and 0-6km
shear of 30kts there is a chance for these storms to become severe
with the main impacts being large hail and strong winds.

.Long Term...(Friday through Wednesday)
Issued at 344 AM CDT THU JUN 30 2016

Confidence continues to increase on a potentially serious heavy
rain/flash flood threat Saturday and Sunday with the possibility
that several areas could see 3 to 5 inches of rain, possibly even
more. This is particularly concerning given the holiday weekend
and the numerous outdoor activities that will be going on.

Meteorologically speaking, all models continue to point to nearly
perfect conditions coming together for a widespread heavy rain/flood
event: A strong low-level jet feeding abnormally high moisture into
a quasi-stationary boundary, a plume of deep tropical moisture off
the Pacific, persistent synoptic-scale ascent within the right-
entrance region of an upper jet, boundary-parallel storm motion
giving the potential for training storms, and tropical-like
precipitation efficiency with very high precipitable water,
tall/thin CAPE profiles and deep warm cloud layer depth. Given these
factors it is not surprising that models have been consistently
producing an east-west oriented swath of 4 to 7 inch rainfall across
parts of Kansas and Missouri which would lead to numerous flooding
problems. The only factor acting against flooding is the recent dry
spell, but Saturday's rains alone could easily saturate soils
leading to excessive runoff conditions by Sunday. The main question
now is exactly where this heavy rain axis sets up, with models
continuing to fluctuate between the I-70 corridor and the
Missouri/Iowa border, and some indications that it could even go
back further south.

Despite the lingering uncertainty as to where the highest amounts
will fall, the potential severity of this rainfall event over a
holiday weekend when many people will be outside (camping trips etc)
warrants an extra heads up for planning purposes. Therefore we will
go ahead with an early flash flood watch beginning Friday night and
continuing through early Monday. For now the watch excludes far
northern and southern portions of the forecast area since these
areas are more questionable to see the heaviest rains given the
model fluctuations. Future trends will be assessed to see if any of
these counties need to be added.

By Monday a deepening low riding along the boundary should be
passing east of the area, with lingering rain chances Monday morning
over central MO and drying conditions further west. This will leave
Monday as the only potentially salvageable day for any outdoor
activities over the holiday weekend. However, with quazi-zonal upper
flow continuing into the middle of next week, precipitation chances
could return to the area as early as Tuesday and Tuesday night.
Height rises next week will also bring a return to heat with highs
in the 90s by Wednesday, likely accompanied by high humidity after
this weekend's rain.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1237 PM CDT THU JUN 30 2016

Next few hours should see increasing chances for thunderstorm
activity, but chances will likely dwindle toward sunset as the front
approaches. The front could linger until 00z, but likely will be
through the terminal before that. Otherwise VFR anticipated through
the rest of the forecast.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch from Friday evening through late Sunday night
     for KSZ025-057-102>105.

MO...Flash Flood Watch from Friday evening through late Sunday night
     for MOZ011>017-020>025-028>033-037>040-043>046.

&&

Short Term...Barham
Long Term...Hawblitzel
Aviation...Leighton
Hazardous weather outlook, Jun 30, 4:17 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT THU JUN 30 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
517 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. A FEW STORMS
 COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 WIDESPREAD HEAVY RAIN IS EXPECTED SATURDAY AND SUNDAY. FLASH
 FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 30, 11:49 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT THU JUN 30 2016

KSZ025-102-MOZ011-012-020-301830-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-ANDREW MO-HOLT MO-
1249 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHEASTERN
ATCHISON...SOUTHWESTERN ANDREW...CENTRAL BUCHANAN AND SOUTHEASTERN
HOLT COUNTIES UNTIL 130 PM CDT...

AT 1248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TROY...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...WATHENA...ELWOOD...TROY...
COUNTRY CLUB VILLA...COUNTRY CLUB...AMAZONIA...RUSHVILLE...
LEWIS AND CLARK VILLAGE...DONIPHAN...DE KALB...BENDENA...FANNING...
LEWIS AND CLARK VI AND ST. JOSEPH AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 40 AND 52...AND BETWEEN MILE
MARKERS 66 AND 69.
 INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4000 9503 3976 9470 3953 9489 3953 9515
      3990 9526
TIME...MOT...LOC 1748Z 333DEG 26KT 3987 9511

LEIGHTON
Special weather statement, Jun 30, 1:11 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT THU JUN 30 2016

KSZ103-104-MOZ028-301945-
WYANDOTTE KS-LEAVENWORTH KS-PLATTE MO-
211 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH...
NORTHWESTERN WYANDOTTE AND SOUTH CENTRAL PLATTE COUNTIES UNTIL 245 PM
CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EASTON...OR 7 MILES SOUTHWEST OF LEAVENWORTH...MOVING SOUTHEAST AT 35
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...LANSING...BONNER SPRINGS...PARKVILLE...BASEHOR...
EDWARDSVILLE...WEATHERBY LAKE...KANSAS CITY...FAIRMOUNT...PIPER...
POMEROY...WALDRON...JARBALO...MAYWOOD AND WOLCOTT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 411.
 INTERSTATE 435 BETWEEN MILE MARKERS 13 AND 23.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 221 AND 226.

LAT...LON 3934 9509 3923 9470 3906 9485 3906 9487
      3904 9489 3925 9518
TIME...MOT...LOC 1911Z 304DEG 32KT 3926 9505

WELSH
Special weather statement, Jun 30, 1:40 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT THU JUN 30 2016

KSZ103>105-302015-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
240 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHWESTERN WYANDOTTE AND NORTH CENTRAL JOHNSON COUNTIES UNTIL 315
PM CDT...

AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TONGANOXIE...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...EDWARDSVILLE...LAKE QUIVIRA...KANSAS CITY...PIPER...
MUNCIE AND HOLLIDAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414.
 INTERSTATE 635 NEAR MILE MARKER 2.
 INTERSTATE 435 BETWEEN MILE MARKERS 4 AND 14.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 216 AND 226.

LAT...LON 3911 9507 3920 9500 3907 9467 3890 9488
TIME...MOT...LOC 1940Z 307DEG 40KT 3916 9505

WELSH
Special weather statement, Jun 30, 2:28 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT THU JUN 30 2016

MOZ005-006-302100-
HARRISON MO-MERCER MO-
328 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERCER AND NORTHERN
HARRISON COUNTIES UNTIL 400 PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EAGLEVILLE...OR 16 MILES NORTH OF BETHANY...MOVING SOUTHEAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETHANY...RIDGEWAY...EAGLEVILLE...BLYTHEDALE...
MOUNT MORIAH AND HATFIELD.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 94 AND
112.

LAT...LON 4033 9368 4027 9412 4056 9424 4057 9423
      4057 9398
TIME...MOT...LOC 2028Z 324DEG 28KT 4050 9408

WELSH

The radar

The Des Moines radar (KDMX), 142 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
June 30, 2:48 PM CST
Where
Harrison County, 0.53 mi W of Eagleville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.470, -93.990

Thunderstorm Wind, Saline

When
June 30, 6:00 PM CST to 6:03 PM CST
Where
Saline County, Gilliam
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.230, -93.000

A tree branch fell onto a power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644728, 644729.